Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2001, 6:40 PM CDT for Brewster County, Presidio County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 31, 2001, 6:40 PM CDT (23:40 UTC)
- Expired
- May 31, 2001, 7:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Brewster County, TX, Presidio County, TX
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2355 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 312343 SVRMAF TXC043-377-010015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 640 PM CDT THU MAY 31 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BREWSTER COUNTY IN TEXAS SOUTHEASTERN PRESIDIO COUNTY IN TEXAS * UNTIL 715 PM CDT * AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF LAJITAS...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... LAJITAS AND FM 170. HAIL TO THE SIZE OF DIMES OR LARGER AND WIND GUSTS TO 60 MPH OR G%REATER CAN BE EXPECTED IN THE WARNED AREA. LAT...LON 2938 10374 2945 10401 2929 10396 2915 10364 DJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:23 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 31, 2:23 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT THU MAY 31 2001 LATEST SATELITTE VISIBLE IMAGERY SHOWS CONVECTION TRYING TO DEVELOP ALONG THE COLD FRONT...FROM PECOS TO FORT STOCKTON TO SHEFFIELD. FURTHER WEST...OLD FAITHFUL IS TRYING TO FIRE AS WELL. THERE/S PROBABLY STILL A FEW HIDDEN BOUNDARIES RUNNING AROUND DUE TO LAST NIGHT/S CONVECTION....AND W/50+ SFC DEWPOINTS EVERYWHERE...PRECIP TONIGHT CANNOT BE RULED OUT. THE BEST CHANCES SEEM TO BE OROGRAPHIC IN THE BIG BEND...AIDED BY THE FRONT WHEN IT GETS THERE... THEN MOVING SE ONTO THE FLATTER TERRAIN. CONFIDENCE IS NOT AS HIGH FOR SEVERE/FLOOD POTENTIAL AS 24 HRS AGO...W/ONLY WEAK DISTURBANCES TO CONTEND W/AND LOWER PWATS...SO WILL NOT MENTION IT. ALSO... MESOETA TAKES A LITTLE PIECE OF VORT ENERGY ACROSS OUR NE ZONES AFTER MIDNIGHT...AND THIS COULD EITHER SET OFF A STORM OR TWO OR KEEP EXISTING ONES GOING. FRIDAY...GOOD MIXING TO H7 OR SO SHOULD SET UP A S-SW SFC FLOW... DRYING OUT THE LOWER LEVELS AND SHUTTING OFF ANY PRECIP CHANCES FOR A FEW DAYS. THIS FLOW SHOULD HEAT THE CWA BACK UP TO TEMPS SIMILAR TO YESTERDAY/S. BIG QUESTION IS HOW HOT IT/LL GET OVER THE WEEKEND...AS SFC FLOW WILL TAKE ON A MORE WESTERLY COMPONENT TO AID IN DOWNSLOPE WARMING. GUIDANCE NUMBERS ARE STILL RUNNING A BIT COOL...AND MESOETA FCST SOUNDINGS GIVE A HIGH OF ABOUT 105 F HERE AT KMAF SAT AFTERNOON...AND AN H85 TEMP OF 33C+. GIVEN THAT THE 12Z MODEL INITIALIZED TOO COLD...WILL STAY ON THE WARM SIDE FOR SATURDAY AND SUNDAY. AVN SOUNDINGS AGREE...AND INITIALIZED A BIT BETTER. IN THE EXTENDED...LATE SUNDAY...THE NEXT UPPER LEVEL LOW PASSES TO THE N...SENDING A SHOT OF COOLER AIR THIS WAY. TIMING WILL BE TRICKY FOR SUNDAY/S HIGHS...BUT GIVEN THE DIURNAL TIME OF ARRIVAL...FRONT WILL PROBABLY SLOW ENOUGH TO ALLOW TEMPS ABOVE THE CENTURY MARK AGAIN. ALONG W/FROPA...HAVE INSERTED SLIGHT CHANCE LATE- AFTERNOON POPS FOR ALL BUT THE BIG BEND ZONES. OTHERWISE... EXTENDED LOOKS GOOD. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. x MAF 62/98/65/103 1000 LSA 61/98/64/101 2000 6R6 74/98/74/104 2000 MRF 58/92/59/096 3000 CNM 63/99/66/102 2000 .MAF... TX...NONE. NM...NONE. 44
In the hours before
Special weather statement, May 31, 3:25 PM CDT, 3 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT THU MAY 31 2001 .SYNOPSIS... UPPER LEVEL NORTHWESTERLY FLOW AND LIGHT SOUTHEASTERLY LOW LEVEL FLOW WILL EXIST ACROSS THE REGION OVERNIGHT. LOWER MOISTURE VALUES AND WEAKER WIND SHEAR COMPARED TO LAST NIGHT WILL REDUCE THE RISK OF SEVERE THUNDERSTORMS. HOWEVER...ENOUGH MOISTURE AND INSTABILITY EXISTS ACROSS THE REGION FOR A FEW THUNDERSTORMS TO DEVELOP. .THREATS... THUNDERSTORMS... THE BEST CHANCE FOR THUNDERSTORMS THROUGH THE OVERNIGHT HOURS WILL BE ACROSS THE BIG BEND...DAVIS MOUNTAINS...AND GUADALUPE MOUNTAINS. SOME OF THESE THUNDERSTORMS MAY MIGRATE OUT INTO THE TRANS PECOS REGION AND THE PERMIAN BASIN AS THE NIGHT PROGRESSES. THE PRIMARY THREATS WILL BE HEAVY RAINS...WIND GUSTS TO 40 MPH...AND LIGHTNING. SMALLCOMB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:30 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| May 30, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| May 30, 10:48 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.